translation agency

Integrated Regional Information Network
Kenya: Stavudine to be phased out - gradually

December 10, 2009
NAIROBI, 10 December 2009 (PlusNews) - Kenyan patients on stavudine, an antiretroviral drug in widespread use, which the UN World Health Organization (WHO) wants phased out, will have to wait a little longer to be put on alternative medication.

WHO recently recommended the phasing out of stavudine because of its long-term, irreversible side-effects, including a condition called lipodystrophy that causes fat loss from the face, buttocks and limbs. The health body advised countries to instead adopt zidovudine (AZT) or tenofovir, both less toxic and equally effective ARVs.

The Kenyan government will adopt WHO's recommendations, but officials say the switch will have to be slow due to logistical and financial hurdles.

"We are going to change [but] it will be gradual... we'll mobilize resources," National AIDS/STI Control Programme Kenya head, Nicholas Muraguri, told journalists in the capital, Nairobi, on 9 December.

Muraguri said the government was already working on a new protocol for first-line ARVs based on the new guidance, but current stavudine stocks would continue to be administered until a new supply of alternatives was ordered and delivered.

"There are limitations on how fast one can get drugs," he said. "The government has to book early, we have to guarantee [payment] a year before and tell the manufacturer we intend to put a certain number of people on tenofovir, for example."

He noted that once the government fully adopted the new guidelines, funding requirements for the drugs would likely double to about US$162 million per year because both AZT and tenofovir were more expensive than stavudine; currently, the government spends about $267 per patient every year on drugs for the 300,000 people on ARVs.

A 2008 study in South Africa found that the price of tenofovir would have to fall substantially to make the change from stavudine cost-neutral, but it also noted that savings on stavudine toxicity management would offset roughly 20 percent of the higher price of tenofovir.

Muraguri urged people on stavudine not to panic and default on their daily drug taking on account of WHO's new guidelines, as this could lead to the development of resistance.

"[Stavudine] works and is effective... only 20 to 30 percent of patients develop side-effects," he said.

Patients concerned

HIV-positive activist Bethwel Nyangweso, who has been on a stavudine-based regimen for the past seven years, expressed concern about WHO's new warnings.

"When I learnt of the WHO guidelines I was irritated, but the doctor assured me there was no cause for alarm," he said. "One of my fears is switching to AZT, which is anaemia-causing; to me this is more serious than lipodystrophy," Nyangweso said.

But for Grace Wairimu, lipodystrophy was very serious; put on a stavudine-based regimen three years ago, she developed side-effects such as a bloated abdomen and thinning buttocks.

"I wondered what was happening... and my doctor switched me to zidovudine in place of stavudine," she said.

However, her new regimen continues to give her problems. "I still have more and worse side-effects... I am numb in the legs and hands, experience nausea and loss of balance at times; I was better off with the stavudine," she added.

According to James Batuka, HIV treatment team leader for USAID in Kenya, different drugs had different side-effects, and patients should seek their doctor's counsel on the right combination of drugs for them.



www.aegis.org